North Carolina, 2020

Hail and Damaging Wind in North Carolina, July 5, 2020

July 5, 2020 · NWS RNK · 2 events in 2 counties and zones

Showers and storms developed along a weak frontal boundary that was positioned within a moisture-rich atmosphere. A couple of these storms increased to severe levels and produced damaging winds that blew down trees and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed along a weak frontal boundary that was positioned within a moisture-rich atmosphere. A couple of these storms increased to severe levels and produced damaging winds that blew down trees and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 1:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 5, 1:07 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
207 PM EDT Sun Jul 5 2020

.SYNOPSIS...
A weak boundary over the Mid-Atlantic region will trigger
scattered showers and thunderstorms this afternoon and evening.
These daily afternoon and evening showers and storms will linger
through at least the middle of the week, thanks to a stalled
front across the Carolinas.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 130 PM EDT Sunday...

The trend of increasing coverage of showers and thunderstorms
continues this afternoon, as a high CAPE/low shear environment
with a diffuse boundary in the region along with weak upslope
southeast low level flow will likely lead to scattered
convection across the region. With the lack of shear, storms
will be in a disorganized shotgun pattern to keep PoPs at a
chance (30-40%). Orographic and diurnal heating will be equal
contributors to storms developing along and just west of the
Blue Ridge this afternoon. Downslope flow into an inverted
trough west of the mountains may minimize areal coverage of
convection in the Bluefield to Lewisburg areas. East of the Blue
Ridge may see storms develop on outflow boundaries late in the
afternoon and into the evening. With a warm unstable
environment, showers will linger deep into tonight, fading
around 4 AM.

From this morning's soundings, capping inversion has weakened
and if storms can bust through into dry air aloft, some storms
may pulse to severe limits this afternoon and evening. Modest
DCAPEs and warm air aloft suggests damaging winds will be the
primary threat. PWATS are also elevated and steering flow is
very weak, therefore if storms are efficient they will produce
locally heavy downpours and possibly flooding.

Monday looks to be a repeat of today with showers and
thunderstorms across the mountains. With a southerly flow,
Bluefield and southeastern West Virginia will see more action.
Due to weak steering flow with the upper level ridge centered
over the area and orographics, models are not display very much
convection east of the Blue Ridge. However, with very warm and
humid conditions along with increasing instabilities, we will
have a chance for storms over the piedmont during the late
afternoon and evening hours.

Similar temperatures today and Monday with highs in the 80s
across the mountains and low 90s east of the Blue Ridge.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1215 PM EDT Sunday...

During this portion of the forecast, a slow moving upper level
low and associated surface low will make gradual, but steady
progress eastward from the Lower Mississippi Valley eastward to
along the coast of the Carolinas. During its progression, our
region of the country will be along the northern extent of its
associated showers and storms. Moisture levels across the region
will increase as the low level flow taps the Atlantic Ocean,
first from off the coast of SC/GA, and then off the coasts of
the Carolinas in relation to the cyclonic flow around the
advancing low. Without any substantial focused mechanism for
lift, precipitation will be mainly diurnal in nature with
coverage across mainly southern sections of the forecast area.

Temperatures during this portion of the forecast will average a
few degrees above normal.

Confidence in the above portion of the forecast is moderate.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1145 AM EDT Sunday...

Thursday into Friday we will be watching an upper level
low/trough over the southeast U.S. head northeast along the East
Coast. Its associated surface low will do likewise. The result
will be for easterly flow to increase moisture across our
region, all the while decent mid-level lapse rates persist over
our region. The result will be an active period of daily showers
and storms across the area with the best coverage during the
peak heating of the day, heading into the evening hours. Also,
expect plenty of cloud cover.

By Friday night into Saturday, our attention shift northwest,
where we will be watching a shortwave trough and associated cold
front sweep through the Great Lakes region towards our region.
This will have the impact of helping to eject the coastal
low/trough into the western Atlantic, and our prevailing flow
will become northwest by Saturday afternoon with the passage of
the trough and front. Showers and storms will become more
confined to western sections of the region, while the east sees
limited coverage thanks to the northwest flow adding an element
of low level subsidence thanks to the effects of downsloping. A
reinforcing northern stream shortwave trough will allow for a
near repeat on Sunday of the weather expected from the first
system on Saturday.

Temperatures during this portion of the forecast will average
about three to five degrees above normal.

Confidence in the forecast parameters is moderate.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 100 PM EDT Sunday...

A weak cold front in the region today will help generate
scattered showers and thunderstorms during the afternoon and
early evening. A weak low level southeast flow should focus
storm development along the southern Blue Ridge, with additional
showers and thunderstorm developing along a boundary to the
north of KLYH. With coverage of precip expected to be greater
this afternoon, included VCTS at all TAF sites this afternoon
and early this evening.

Winds, outside of thunderstorms, will remain at or below 10
knots.

Valley fog is again expected late tonight/early Monday morning
and MVFR to IFR visibilities were introduced at KBCB and KLWB,
where confidence is highest fog will develop. While fog is also
possible late tonight at other TAF sites, especially if rain
falls at those sites today, confidence is not high enough to
include in the TAF.

Extended Aviation Discussion...

The threat for scattered afternoon and evening thunderstorms
continues into next week as moisture and instability become more
widespread.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Jul 5, 1:22 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Sun Jul 5 2020

NCZ001-002-018-VAZ009-011>020-022>024-033>035-045>047-061830-
Ashe-Alleghany NC-Watauga-Smyth-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-
222 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will pepper the area today. A few of these
storms will reach severe limits, capable of producing damaging wind
gusts as they decay. Slow moving storms with torrential downpours
could also produce localize flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ007-010-032-043-044-058-059-WVZ042>044-507-508-
061830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Bland-Patrick-
Henry-Pittsylvania-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
222 PM EDT Sun Jul 5 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jul 5, 1:39 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
239 PM EDT Sun Jul 5 2020

VAZ014-018-022-051915-
Montgomery-Craig-Roanoke-
239 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE...SOUTH CENTRAL CRAIG
AND NORTHEASTERN MONTGOMERY COUNTIES AND THE CITY OF SALEM...

At 238 PM EDT, a strong thunderstorm was located over
Elliston-Lafayette, or near Shawsville, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Salem...
Catawba...
Shawsville...
Sinking Creek...
Bent Mountain...
Abbott...
and Glenvar.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3737 7996 3711 8015 3711 8019 3717 8037
      3746 8028
TIME...MOT...LOC 1838Z 203DEG 9KT 3721 8023

KK
Special weather statement, Jul 5, 1:50 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Sun Jul 5 2020

VAZ007-010-051915-
Tazewell-Bland-
250 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
CENTRAL BLAND COUNTIES...

At 250 PM EDT, a strong thunderstorm was located near Burkes Garden,
moving north at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Tazewell...
Bastian...
Rocky Gap...
Burkes Garden...
Clear Fork...
and Gratton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8150 3725 8148 3727 8145 3727 8142
      3729 8141 3726 8126 3724 8123 3725 8119
      3722 8102 3703 8135 3707 8160
TIME...MOT...LOC 1850Z 201DEG 16KT 3707 8141

KK
Special weather statement, Jul 5, 2:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
304 PM EDT Sun Jul 5 2020

NCZ019-051930-
Wilkes-
304 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILKES COUNTY...

At 304 PM EDT, a strong thunderstorm was located near Moravian Falls,
or near Wilkesboro, moving north at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Traphill...
Wilbar...
Mc Grady...
Mulberry...
and Stone Mountain State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3604 8119 3604 8121 3635 8137 3636 8136
      3637 8131 3636 8126 3638 8122 3641 8104
      3606 8098 3603 8107 3604 8114 3603 8117
TIME...MOT...LOC 1904Z 159DEG 23KT 3610 8112

KK
Local storm report, Jul 5, 2:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     2 E JEFFERSON           36.42N 81.44W
07/05/2020                   ASHE               NC   911 CALL CENTER

            ONE TREE BLOWN DOWN ALONG HIGHWAY 16 SOUTH
            BETWEEN VANNOY CONSTRUCTION ROAD AND BUCKEYE
            LANE.

&&

PW
Special weather statement, Jul 5, 2:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
309 PM EDT Sun Jul 5 2020

VAZ047-051945-
Buckingham-
309 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCKINGHAM
COUNTY...

At 309 PM EDT, a strong thunderstorm was located near Wingina, or
near Buckingham, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Wingina...
and Centenary.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3751 7871 3764 7879 3763 7874 3764 7872
      3767 7872 3768 7869 3770 7869 3768 7866
      3768 7864 3771 7865 3775 7862 3776 7861
      3775 7858 3776 7854 3776 7853 3757 7848
TIME...MOT...LOC 1909Z 161DEG 17KT 3761 7863

KK
Special weather statement, Jul 5, 2:38 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Sun Jul 5 2020

VAZ007-009-010-012-052030-
Tazewell-Bland-Wythe-Smyth-
338 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
SMYTH...TAZEWELL...SOUTHWESTERN BLAND AND NORTHWESTERN WYTHE
COUNTIES...

At 338 PM EDT, a strong thunderstorm was located near Asberrys, or
near Tazewell, moving west at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Ceres...
Burkes Garden...
Raven...
and Amonate.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3724 8172 3720 8168 3720 8159 3721 8155
      3716 8120 3698 8121 3693 8183 3695 8182
      3696 8178 3703 8181 3711 8189 3714 8190
TIME...MOT...LOC 1938Z 086DEG 16KT 3705 8151

KK

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilkes

When
July 5, 3:00 PM EST
Where
Wilkes County, 2.35 mi NNE of Purlear to 2.62 mi NNW of Millers Creek
Measured
1 in hail
Reported by
Post Office
Coordinates
36.210, -81.260

Hail fell mainly at the size of nickels, but a few hail stones were as large as quarters.

Thunderstorm Wind, Rockingham

When
July 5, 6:19 PM EST
Where
Rockingham County, 1.01 mi ESE of Gold Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.314, -79.914

Thunderstorm winds blew several trees down along Angell Road near Jacob Creek. Damage estimates are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909273, 909274.